Kansas, 2022

Tornado and Hail in Kansas, August 29, 2022

August 29, 2022 · NWS DDC · 5 events in 3 counties and zones

A weak landspout tornado was video tapped by a storm chaser as late afternoon thunderstorms developed in a high cape and low shear environment. There were also several wet downbursts observed across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A weak landspout tornado was video tapped by a storm chaser as late afternoon thunderstorms developed in a high cape and low shear environment. There were also several wet downbursts observed across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 29, 2:18 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 29, 2:18 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
318 PM CDT Mon Aug 29 2022

...Updated Short Term and Long Term Sections...

.SHORT TERM...(This evening through Tuesday)
Issued at 316 PM CDT Mon Aug 29 2022

This afternoon's water vapor loop and RAP analysis showed a mid
level trough moving east across the Northern Plains into the Great
Lakes region, which was responsible for pushing a weak cold front
south across Kansas. Late this afternoon, surface observation plot
and clear-air radar returns showed a weak low pressure area at the
surface centered near Dodge City. There were a couple areas of
enhanced boundary layer convergence in vicinity of this low and the
cold front, and any of these enhanced areas of convergence may be
enough to initiate surface-based convection. The best signal among
the CAMs, including the latest several HRRR runs, suggests the
region from Dodge city up toward La Crosse would be the best area
for initiation, and the north-northwest flow aloft would put the
areas south of Dodge City to La Crosse line in the greatest threat
area for convection.

Mid level winds around 6km AGL will increase slightly through the
evening, so any storms at or shortly after sunset could be
marginally severe owing to slightly increased deep layer shear
supporting a multi-cell cluster or two. The overall lack of
substantial forcing for ascent should keep convective activity
fairly isolated/widely scattered in nature. After sunset, there is
some indication that pristine convection may develop along the
elevated front centered around 850-800mb or so, a bit farther north
up along I-70, however the latest POP grids will not necessarily
reflect this later in the evening/late night hours, but it is
something that will need to be monitored.

Thunderstorm chances will trend downward fairly significantly early
Tuesday morning as the cold front continues to move south across
southwest and eventually through south central Kansas. On Tuesday,
temperatures will pull back some 5 to 8 degrees from this
afternoon's highs on the northeast surface winds behind the front
with any new convection on Tuesday expected to be well to the south
across West Texas.

.LONG TERM...(Tuesday night through Monday)
Issued at 316 PM CDT Mon Aug 29 2022

Quiet weather will prevail for much, if not all the Long Term period
through the upcoming weekend. The one exception to this may be
Friday/Friday Night when another polar front will likely push south
into western Kansas as another shortwave trough moves along the
Canadian border into the Upper Great Lakes region. The latest ECMWF,
GFS, and GDPS models do show some QPF signal, although since these
are apparently new trends in the global models for the end of the
week, the NBM POPs are still fairly low in the 10 to 15 percent
range. As far as temperatures goes, persistence will be a pretty
good forecast method through much of the period as there will not be
much change in the lower troposphere thermodynamic regime --
resulting in highs lower to mid 90s and lows generally lower to mid
60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1226 PM CDT Mon Aug 29 2022

A weak frontal boundary will continue its slow push south this
afternoon, and along this front winds will be light and variable
for the most part. Isolated to widely scattered thunderstorms will
develop along the front late this afternoon/early evening, however
the probability of impact at any of the terminals is too low to
add into the TAF. Later this evening, northeast winds behind the
front will pick up to 12 to 15 knots for a 3-5 hour period before
settling back down to the 7 to 11 knot range through the early/mid
morning hours Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  93  62  94 /  20   0   0   0
GCK  62  92  61  93 /  20   0   0   0
EHA  62  90  61  92 /  10  10   0   0
LBL  64  92  62  93 /  20  10   0   0
HYS  62  91  62  94 /  10   0   0   0
P28  67  93  63  94 /  30   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Umscheid
Hazardous weather outlook, Aug 29, 2:20 AM CST, 13 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
320 AM CDT Mon Aug 29 2022

KSZ030-031-043>046-061>066-074>081-084>090-300830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
320 AM CDT Mon Aug 29 2022 /220 AM MDT Mon Aug 29 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms will be possible south of a
line from Great Bend to Dodge City, to Liberal late this afternoon
into this evening. The strongest storms will be capable of
producing small hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 29, 3:03 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
403 PM CDT Mon Aug 29 2022

KSZ046-064-065-078-079-292300-
Hodgeman KS-Rush KS-Pawnee KS-Edwards KS-Ford KS-
403 PM CDT Mon Aug 29 2022

...Brief Landspout Tornadoes Possible...

At 402 PM CDT, conditions are becoming favorable for the development
of landspout tornadoes in and close to the Highway 56 corridor from
Dodge City to Larned. However, at this time it is unknown which if
any storm would produce a landspout. Any landspouts which develop
are expected to pose a limited threat.

Locations impacted include...
Dodge City, Larned, Kinsley, Spearville, Burdett, Ford, Offerle,
Garfield, Rozel, Ash Valley, Wright, Sanford, Frizell, Bellefont,
Windhorst and Ft. Dodge.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3773 9954 3773 9956 3771 9956 3756 9972
      3775 10003 3843 9933 3823 9901

SPRINGER
Special weather statement, Aug 29, 3:26 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
426 PM CDT Mon Aug 29 2022

KSZ064-065-079-292200-
Hodgeman KS-Pawnee KS-Edwards KS-
426 PM CDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of east central
Hodgeman, west central Pawnee and northwestern Edwards Counties
through 500 PM CDT...

At 425 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Gray. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central
Hodgeman, west central Pawnee and northwestern Edwards Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3800 9967 3813 9960 3811 9937 3788 9949
TIME...MOT...LOC 2125Z 292DEG 1KT 3803 9957

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

SPRINGER

The radar

The Dodge City radar (KDDC), 20 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.

Tornado, Ford

When
August 29, 3:29 PM CST to 3:35 PM CST
Where
Ford County, 2.44 mi WNW of Spearville to 3.05 mi NNW of Spearville
Rating
EF0
Path length
1.72 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
37.867, -99.789

A weak landspout was videotaped by a local storm chaser.

Hail, Rush

When
August 29, 5:05 PM CST
Where
Rush County, Otis
Measured
1.5 in hail
Reported by
Public
Coordinates
38.530, -99.050

Thunderstorm Wind, Ford

When
August 29, 5:35 PM CST
Where
Ford County, 2.29 mi ENE of (Ddc)dodge City Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.780, -99.930

Power poles were blown down by the high wind.

Thunderstorm Wind, Ford

When
August 29, 6:06 PM CST
Where
Ford County, 8.5 mi NW of Bloom
Measured
78 kt (90 mph) estimated gust
Property damage
$500,000
Reported by
Fire Department/Rescue
Coordinates
37.575, -99.998

Several large grain bins were destroyed and there was a stretch of power poles broken over by the high wind.

Thunderstorm Wind, Kiowa

When
August 29, 8:08 PM CST
Where
Kiowa County, 0.88 mi NE of Greensburg
Measured
70 kt (81 mph) estimated gust
Reported by
Social Media
Coordinates
37.610, -99.290

There was significant tree damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyThe tornado archive for Kansas, 2022Warnings in Kansas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043579, 1054716, 1054718, 1043583, 1054719.